Format

Send to

Choose Destination
Curr Opin Ophthalmol. 2007 Mar;18(2):129-33.

Drug-induced acute angle closure glaucoma.

Author information

1
Department of Ophthalmology, Glaucoma Institute, Saint Joseph Hospital, Paris, France. ylachkar@club-internet.fr

Abstract

PURPOSE OF REVIEW:

Acute angle closure glaucoma is a potentially blinding side effect of a number of local and systemic drugs, including adrenergic, both anticholinergic and cholinergic, antidepressant and antianxiety, sulfa-based, and anticoagulant agents. The purpose of this article is to bring this condition to the attention of clinicians using these compounds as well as ophthalmologists called to see the patient.

RECENT FINDINGS:

Acute angle closure glaucoma due to pupillary block, treatable by peripheral iridotomy, can be caused by adrenergic agents, either locally (phenylephrine drops, nasal ephedrine, or nebulized salbutamol) or systemically (epinephrine for anaphylactic shock), drugs with anticholinergic effects including tropicamide and atropine drops, tri and tetracyclic antidepressants, and cholinergic agents like pilocarpine. A novel anticholinergic form is the use of periocular botulinum toxin diffusing back to the ciliary ganglion inhibiting the pupillary sphincter. Sulfa-based drugs (acetazolamide, hydrochlorothiazide, cotrimoxazole, and topiramate) can cause acute angle closure glaucoma by ciliary body edema with anterior rotation of the iris-lens diaphragm. Iridotomy is not effective.

SUMMARY:

Most attacks of acute angle closure glaucoma involving pupillary block occur in individuals that are unaware that they have narrow iridocorneal angles. Practitioners using any of the above drugs should be aware of their potential to cause acute angle closure.

PMID:
17301614
DOI:
10.1097/ICU.0b013e32808738d5
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center